New Mexico, 2018

Hail and Damaging Winds in New Mexico, April 29, 2018

April 29, 2018 · NWS ABQ · 12 events in 2 counties and zones

Sufficient low level moisture and instability over eastern New Mexico on April 29th interacted with dry, southwest flow arriving from the west to produce the first significant dry line thunderstorms of the 2018 spring season. A cumulus field first developed along the area from near Ruidoso north to Santa Rosa and Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Sufficient low level moisture and instability over eastern New Mexico on April 29th interacted with dry, southwest flow arriving from the west to produce the first significant dry line thunderstorms of the 2018 spring season. A cumulus field first developed along the area from near Ruidoso north to Santa Rosa and Harding County. Showers and thunderstorms began developing as the dry line moved eastward toward Roswell, Fort Sumner, and Tucumcari. A secondary area of showers and thunderstorms develop ahead of this line from Roosevelt County northward into Curry County. The most severe storms slammed the Clovis area with one to two inch hail, torrential rainfall, and gusty winds. Tucumcari also saw outflow wind gusts reach over 60 mph with significant blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 29, 1:26 PM MST, 51 minutes earlier.

Area forecast discussion, Apr 29, 1:26 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
226 PM MDT Sun Apr 29 2018

.SYNOPSIS...
Sharp trough moving into the Great Basin tonight will lift northeast
Monday, sweeping most of the moisture out of NM. The next storm will
organize over the southern Great Basin Monday night and Tuesday
before lifting northeast Wednesday, with the trough axis crossing NM
Thursday. A pretty good swath of precipitation should impact western
and north central areas Tuesday night through Wednesday night,
diminishing over northern areas Thursday. Huge differences in the
long range models as to what happens next weekend. GFS has a storm
passing to our south while the ECMWF and CMC have weak ridging.

&&

.DISCUSSION...
Showers and thunderstorms fighting hard to develop over the eastern
plains from Capulin to Roy. Santa Rosa, western De Baca to Roswell.
The farther east they go the stronger they will be, with a few storms
possibly going severe close to the TX border late this afternoon and
early this evening. West and central areas will be dry and comfortably
cool tonight.

A dry, breezy to windy and mild day Monday, setting the stage for
fire weather concerns across central and eastern areas. Winds will
reach advisory levels in the northeast.

A closed low will form over Utah Monday, organizing and deepening as
it heads south to near or west of Las Vegas, NV by late Tuesday. It
will lift northeast and weaken Wednesday, with a trough crossing NM
Thursday. West through north central regions of NM will be favored
for convection starting Tuesday night, and continuing into Thursday.
Temperatures will gradually lower from Tuesday through Thursday.
Breezy to windy conditions in central and eastern areas will mean
more fire weather concerns through Thursday.

Friday will be dry and warmer. Then the models diverge on next
weekends forecast. The GFS develops a big closed low over Baja CA
Saturday, drawing moisture north ahead of it, which results in decent
precipitation over the west and south central through the weekend.
The ECMWF and CMC have a ridge over the state, although the CMC has
a decent amount of QPF from return flow moisture by Sunday over the
west. Cut back on the Superblend POPs Saturday into early next week,
which seemed to favor the GFS and not factor in the dry ECMWF.

CHJ

&&

.FIRE WEATHER...

...RED FLAG WARNING MONDAY AFTERNOON OVER MUCH OF WESTERN AND
CENTRAL NEW MEXICO...
...FIRE WEATHER WATCH TUESDAY OVER MUCH OF THE AREA...

The critical fire weather pattern remains in place with fire growth
highly likely through Wednesday. SW winds have already strengthened
over western NM reaching advisory at Gallup, with very high MixHgts
present over the entire state. A line of convection has begun just
east of the ctrl mtn chain where dry ltg and gusty erratic downburst
winds will be the main concern through this evening. Convective
tstorms will individually move to NE with the line of storms itself
shifting east into TX by this evening.

The dry-line shifts east Monday with critical fire weather expanding
over eastern NM. MixHgts remain very high with ventrates also
remaining excellent. Haines6 will also be present over much the
state tomorrow, with MinRH likely dipping below 10% state wide
except atop the northern mtn peaks. SW winds will also expand east
with the strongest sustained winds 25-30kts across the NE plains of
NM.

By Tuesday, an upper low moving over the lower CO river basin
will bring another windy day across much of the state. The one
limiting factor for higher wind speeds will be high cloud cover
moving over the state limiting mixing. Regardless, critical fire
weather conditions are expected across much eastern and central NM
again Tuesday afternoon. The west will likely see an hour or two of
critical Tuesday afternoon as well. Another round of critical is
likely across the east Wednesday as the low begins to open up over
AZ. Some wetting precip is also likely across western and
northwestern NM Wednesday with chances for showers lingering through
Thursday across the northern mtns.

Long range, the forecast becomes very unclear with model divergence
very high. The GFS closes off a new low over the Baja spinning up
beneficial Gulf moisture into NM, while the ECMWF does not and we
stay dry into next weekend. So stay tuned as the forecast evolves
beyond Thursday.

24

&&

.AVIATION...
18Z TAF CYCLE
Winds are picking up and will peak at around 20-30kts for most
locations with gusts up to 40kts possible this afternoon. Areas of
BLDU could reduce visibilities at times for western locations,
including KGUP, KFMN, KGNT this afternoon.Sct cumulus field has
already begun building over the central mtn chain with a few
lightning strikes already observed in the cluster moving off the
Sacramento's. Sct tstorms are expected across the east, potentially
bringing strong downburst winds to KROW, KCVS, and KCVN this
afternoon and early evening. Convection should move off into TX
entirely by 03-06Z. South winds remain strong across the east
overnight into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  72  42  70 /   0   0   5   5
Dulce...........................  39  67  38  67 /   0   0   5  10
Cuba............................  40  67  38  67 /   0   0   0   0
Gallup..........................  38  71  34  68 /   0   0   0   5
El Morro........................  38  66  35  64 /   0   0   0  10
Grants..........................  39  71  35  69 /   0   0   0   0
Quemado.........................  38  69  38  64 /   0   0   0   0
Glenwood........................  44  77  44  74 /   0   0   0   0
Chama...........................  35  62  30  61 /   0   0   5   5
Los Alamos......................  45  68  44  67 /   0   0   0   0
Pecos...........................  43  67  41  66 /   0   0   0   0
Cerro/Questa....................  39  64  34  64 /   5   0   0   0
Red River.......................  36  54  31  54 /   0   0   0   0
Angel Fire......................  32  62  26  62 /   0   0   0   0
Taos............................  37  70  33  70 /   0   0   0   0
Mora............................  41  66  37  66 /   0   0   0   0
Espanola........................  44  74  44  73 /   0   0   0   0
Santa Fe........................  44  68  43  67 /   0   0   0   0
Santa Fe Airport................  41  72  41  71 /   0   0   0   0
Albuquerque Foothills...........  47  76  48  74 /   0   0   0   0
Albuquerque Heights.............  50  77  50  75 /   0   0   0   0
Albuquerque Valley..............  46  79  45  77 /   0   0   0   0
Albuquerque West Mesa...........  49  78  47  76 /   0   0   0   0
Los Lunas.......................  40  80  40  77 /   0   0   0   0
Rio Rancho......................  48  78  48  76 /   0   0   0   0
Socorro.........................  50  82  50  78 /   0   0   0   0
Sandia Park/Cedar Crest.........  44  71  46  69 /   0   0   0   0
Tijeras.........................  41  74  42  71 /   0   0   0   0
Moriarty/Estancia...............  36  76  37  74 /   0   0   0   0
Clines Corners..................  40  71  38  69 /   0   0   0   0
Gran Quivira....................  43  74  44  71 /   0   0   0   0
Carrizozo.......................  49  76  50  73 /   0   0   0   0
Ruidoso.........................  44  72  44  69 /   0   0   0   0
Capulin.........................  42  73  37  73 /   5   0   0   5
Raton...........................  39  76  35  76 /   5   0   0   5
Springer........................  39  76  36  75 /   5   0   0   0
Las Vegas.......................  42  71  38  69 /   0   0   0   0
Clayton.........................  49  80  46  78 /  10   5   5   5
Roy.............................  46  75  43  74 /  10   0   0   0
Conchas.........................  49  81  48  82 /   5   0   0   0
Santa Rosa......................  45  80  45  78 /   5   0   0   0
Tucumcari.......................  53  86  50  85 /  20   0   0   0
Clovis..........................  52  83  49  82 /  30   5   5   5
Portales........................  52  83  50  83 /  30   5   5   5
Fort Sumner.....................  51  84  50  82 /  10   0   0   0
Roswell.........................  51  89  50  86 /  10   0   0   5
Picacho.........................  50  80  49  78 /   5   0   0   0
Elk.............................  47  79  48  74 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-103-105>107-109.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ103>109.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ502-505-527-530.

&&

40/24
Hazardous weather outlook, Apr 29, 2:12 AM MST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Sun Apr 29 2018

NMZ501>540-301130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Sun Apr 29 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible near the Texas border
this afternoon and evening, with large hail and damaging winds being
the primary threats.

A red flag warning is in effect this afternoon and early evening for
much of central New Mexico where low relative humidity values
combined with strong south winds will create critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are possible Monday afternoon and
early evening across a larger portion of central and northern New
Mexico, with windier conditions forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Apr 29, 12:49 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT SUN APR 29 2018

NMZ533-537-539-292015-
Eastern Lincoln County-Guadalupe County-De Baca County-
149 PM MDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...WEST
CENTRAL DE BACA AND SOUTH CENTRAL GUADALUPE COUNTIES...

At 148 PM MDT, a strong thunderstorm was located 11 miles north of
Ramon, or 22 miles southeast of Vaughn, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph, dime size hail, and blowing dust are
possible with this storm.

This storm will remain over mainly rural areas of northeastern
Eastern Lincoln County...south central Guadalupe County and west
central De Baca County Counties.

This includes Highway 285 between Mile Markers 178 and 185.

Guyer
Special weather statement, Apr 29, 1:19 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT SUN APR 29 2018

NMZ538-292045-
Chaves County Plains-
219 PM MDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAVES COUNTY...

At 218 PM MDT, a strong thunderstorm was located 10 miles northwest
of Bitter Lake Wildlife Refuge, or 11 miles north of Roswell, moving
northeast at 20 mph.

Wind gusts up to 50 mph, pea size hail, and areas of blowing dust
are possible with this storm.

Locations impacted include...
Northern Roswell and Bitter Lake Wildlife Refuge.

This includes Highway 285 between Mile Markers 116 and 127.

Guyer
Special weather statement, Apr 29, 1:59 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
259 PM MDT SUN APR 29 2018

NMZ532>534-292115-
Eastern San Miguel County-Guadalupe County-Quay County-
259 PM MDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAN MIGUEL...
WESTERN QUAY AND NORTHEASTERN GUADALUPE COUNTIES...

At 259 PM MDT, a strong thunderstorm was located near Newkirk, or 27
miles northeast of Santa Rosa, moving northeast at 15 mph.

Wind gusts up to 50 mph, half inch hail, and blowing dust are
possible with this storm.

Locations impacted include...
Newkirk and Montoya.

This includes Interstate 40 between Mile Markers 295 and 315.

Guyer
Special weather statement, Apr 29, 2:03 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT SUN APR 29 2018

NMZ533-537-292130-
Guadalupe County-De Baca County-
303 PM MDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES...

At 303 PM MDT, a strong thunderstorm was located 13 miles north of
Sumner Lake State Park, or 20 miles southeast of Santa Rosa, moving
northeast at 30 mph.

Wind gusts up to 50 mph, half inch hail, and blowing dust are
possible with this storm.

This storm will remain over mainly rural areas of east central
Guadalupe County and north central De Baca County Counties.

Guyer

The radar

The Cannon AFB radar (KFDX), 46 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Curry

When
April 29, 2:17 PM MST to 2:25 PM MST
Where
Curry County, Clovis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.410, -103.200

Nickel size hail was reported in Clovis.

Hail, Curry

When
April 29, 2:21 PM MST to 2:30 PM MST
Where
Curry County, Clovis
Measured
0.75 in hail
Reported by
Public
Coordinates
34.410, -103.200

Penny size hail was reported in Clovis.

Hail, Curry

When
April 29, 2:26 PM MST to 2:36 PM MST
Where
Curry County, Clovis
Measured
1 in hail
Reported by
Public
Coordinates
34.410, -103.200

Quarter size hail was reported in Clovis.

Hail, Curry

When
April 29, 2:30 PM MST to 2:40 PM MST
Where
Curry County, Clovis
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.410, -103.200

Ping pong ball size hail was reported in Clovis.

Hail, Curry

When
April 29, 2:45 PM MST to 2:55 PM MST
Where
Curry County, 3 mi NNE of Clovis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.450, -103.180

Several rounds of hail ranging from penny to ping pong ball size impacted the northeast side of Clovis.

Hail, Curry

When
April 29, 3:01 PM MST to 3:06 PM MST
Where
Curry County, Clovis
Measured
1.25 in hail
Reported by
Public
Coordinates
34.410, -103.200

A second round of quarter size hail was reported in Clovis.

Hail, Curry

When
April 29, 3:06 PM MST to 3:11 PM MST
Where
Curry County, Clovis
Measured
1 in hail
Reported by
Public
Coordinates
34.410, -103.200

Quarter size hail was reported in Clovis.

Hail, Curry

When
April 29, 3:11 PM MST to 3:16 PM MST
Where
Curry County, Clovis
Measured
1.25 in hail
Reported by
Public
Coordinates
34.410, -103.200

Half dollar size hail was reported in Clovis.

Hail, Curry

When
April 29, 3:11 PM MST to 3:14 PM MST
Where
Curry County, 2.99 mi NNE of Clovis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.450, -103.180

The maximum size hail of two inches from a severe storm in Clovis was reported near Llano Estacado and Norris.

Thunderstorm Wind, Quay

When
April 29, 3:15 PM MST to 3:19 PM MST
Where
Quay County, 0.89 mi NE of Tucumcari
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -103.720

A spotter reported a thunderstorm outflow wind gust up to 60 mph along with pea size hail and significant blowing dust.

Thunderstorm Wind, Quay

When
April 29, 3:21 PM MST to 3:26 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

The Tucumcari airport reported a peak thunderstorm wind gust of 61 mph.

Hail, Curry

When
April 29, 3:25 PM MST to 3:30 PM MST
Where
Curry County, 1.79 mi NE of Clovis
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.430, -103.180

Hail up to the size of golfballs broke skylights out of a home near Vivian and Cain. Cost of damage is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742682, 742683, 742684, 742685, 742686, 742687, 742688, 742689, 742690, 742692, 742693, 742691.